Wisconsin, 2019

Funnel Cloud in Wisconsin, June 12, 2019

June 12, 2019 · NWS ARX · 1 event in 1 county or zone

As showers and storms move across southwest Wisconsin during the late morning of June 12th a funnel cloud was sighted near Dickeyville (Grant County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

As showers and storms move across southwest Wisconsin during the late morning of June 12th a funnel cloud was sighted near Dickeyville (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 12, 11:42 AM CST, 4 minutes earlier.

Area forecast discussion, Jun 12, 11:42 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1242 PM CDT Wed Jun 12 2019

.SHORT TERM...(Today and tonight)
Issued at 309 AM CDT Wed Jun 12 2019

Main short-term fcst concerns are SHRA/TSRA chances today into this
evening and cool temperatures.

Data analysis at 06z had a weak area of low pressure over western Lk
Superior with troughing SW to another weak low in NW IA. WV imagery
showed a shortwave moving east across NW IA. Lift ahead of this
feature along with lower level thermo-dynamic forcing and 850-700mb
moisture transport producing a broad area of mainly -RA/-SHRA across
much of the SE half of the region early this morning. Shortwave curl
could be seen in radar composite reflectivity near Algona IA.

No issues noted with 12.00z model initializations. Solutions similar
in taking the NW IA shortwave east across the area thru this morning
while broader longwave troughing deepens over the mid/upper MS
valley. Models progressive with the mid level trough axis moving
east of the area this evening with weak shortwave ridging building
into MN/IA already by 12z Thu. Short-term fcst confidence is
generally good this cycle.

In the short-term, NAM/GFS/ECMWF and CAMs/hi-res models all continue
rather deep layered ascent and the broad area of -RA/-SHRA across
the area thru daybreak. Lift and the precip to then diminish from
west to east thru the morning as the weak sfc low and shortwave move
east of the fcst area. Mid level trough axis with its falling hgts
and its deep, cyclonic convergence remains west of or over the fcst
area thru this afternoon. Given the cool temps aloft, 500-1000 J/KG
MUCAPE is progged to develop over the area by late this morning and
for this afternoon. This with little or no CIN and sfc temps only
warming into the mid/upper 60s. Continued the trend of 70-100% rain
chances east and out of the area thru the morning as well as
limiting TSRA mention this morning to isolated. Continued with 30-
70% SHRA chances and 20-30% TSRA chances this afternoon, mainly over
the central/east parts of the fcst area east of the mid level trough
axis. SHRA/TSRA come to an end rather quickly this evening with loss
of CAPE and passage of the trough axis. Models then in good
agreement for subsidence and lower level drying to rather quickly
spread across the area behind the departing trough axis with
clear/mostly clear skies across the fcst area by late evening. A
tighter sfc pressure gradient to remain over the area tonight for
some NW winds 5-10mph to help keep the BL stirred. Even so, after a
cool day today, the blend of guidance lows in the 40s (even a few
upper 30s in the normally colder low-laying areas of central WI)
appear reasonable.

.LONG TERM...(Thursday through Tuesday)
Issued at 309 AM CDT Wed Jun 12 2019

For Thursday thru Friday night: main fcst concerns this period are
SHRA/TSRA chances Fri/Fri night.

12.00z models in good agreement for shortwave ridging in NW flow
aloft to slide across the region Thu, followed by shortwave energy
dropping toward Lk Superior Thu night. Some detail differences, but
hgts to fall again already Fri/Fri night ahead of shortwaves coming
across the central plains and dropping into the northern plains.
Fcst confidence is good Thu/Thu night then trends toward average
Fri/Fri night.

Shortwave ridging aloft and a sfc high pressure ridge spell a quiet,
dry and mostly sunny day for the area on Thu. Highs below normal
though as mixed 925/850mb temps only supporting highs in the upper
60s to low 70s. Next sfc-700mb trough already deepening in the
central/northern plains Thu night, with a mdt/strong 850-700mb warm
advection 'wing' to quickly spread across the fcst area later Thu
night. Question is the moisture, but both NAM/GFS indicating mdt 850-
700mb moisture transport/theta-e convergence with PW values climbing
to around an inch in the warm advection 'wing' by 12z Fri. Potential
for some weak CAPE when lifting saturation 800mb parcels as well
late Thu night. The small consensus SHRA/TSRA chances by late Thu
night good for now. Moisture, and SHRA/TSRA chances continue to
increase over the area Fri/Fri night, ahead of approaching
shortwaves and a low from the plains. Models differ on convection
placement Fri/Fri night and this to be expected until the details
sort themselves out. Friday does trend to be a warmer day in deeper
S-SW low level flow, with highs warming back to near normal.

For Saturday thru Tuesday (days 4 to7): main fcst concerns this
period are SHRA/TSRA chances Sat into Sunday and again Tue.

Medium range model runs of 12.00z in general agreement for more
troughing to move across the Upper Midwest Sat into Sun, followed by
some weak shortwave ridging for Mon then more troughing digging into
the northern plains Tue. Plenty of meso-scale detail differences as
one would expect in the day 4-7 timeframe, with average fcst
confidence this period.

An approaching, passing sfc low, along with some shortwave energy
thru the flow and PW values of around 150% of normal in the offering
for Sat. Though little confidence in the details, the consensus 30-
50% SHRA/TSRA chances Sat, diminishing with passage of the low/
shortwaves Sat night/Sun are reasonable for now. Trend of dry on Mon
with near normal highs under the weak shortwave ridging looks good.
With yet another low/trough moving into the northern plains Tue and
increasing moisture ahead of it, some small SHRA/TSRA chances mainly
across the west parts of the fcst area appear OK for now. Better
confidence that high temps for Sat-Tue will be near to perhaps above
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Jun 12 2019

Isolated to scattered showers are expected across the area this
afternoon with the potential for an isolated thunderstorm.
Otherwise, MVFR stratus will become scattered and go over to
cumulus by late afternoon. Showers will diminish by this evening
as high pressure builds into the area providing VFR conditions.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM...RRS
AVIATION...Wetenkamp
Hazardous weather outlook, Jun 12, 4:45 AM CST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service La Crosse WI
545 AM CDT Wed Jun 12 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
545 AM CDT Wed Jun 12 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible into early this evening. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible from late Thursday night through
Saturday night, and late Monday night and Tuesday. At this time,
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/04

The radar

The Quad Cities radar (KDVN), 117 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Grant

When
June 12, 11:46 AM CST
Where
Grant County, 2.13 mi NNW of Dickeyville
Reported by
Public
Coordinates
42.660, -90.610

A funnel cloud was sighted near Dickeyville.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830177.